TITLE

Dyspnoea, cough, edema: Heart failure or what else?

AUTHOR(S)
Morolli, Luca; Lazzarini, Davide; Micali, Giuseppa; Ioli, Giorgio
PUB. DATE
June 2012
SOURCE
Health (1949-4998);Jun2012, Vol. 4 Issue 6, p316
SOURCE TYPE
Academic Journal
DOC. TYPE
Case Study
ABSTRACT
We present the case of a 55-year-old man admitted for dyspnea, cough and edema of the legs and feet. The patient, a smoker with psoriasis at hands and feet noted the comparison, three years ago, of marked thickening and yellow discoloration of the nails. The chest X-ray showed a right-sided pleural effusion with parenchymal atelectasis. The cytologic examination of pleural fluid revealed mesothelial cells with inflammatory changes. The bacterial culture of the pleural fluid was negative and pleural biopsies revealed fibrosis. To reduce dyspnoea and formation of pleural fluid, was performed a pleurodesis by talcage. The patient was discharged with itraconazole, high dose vitamin E and zinc supplements as home therapy. The correct diagnosis was not easily achieved because the patient had symptoms and signs referable to other diseases as heart failure or venous insufficiency or psoriasis.
ACCESSION #
78851765

Tags: DYSPNEA -- Case studies;  COUGH;  EDEMA;  HEART failure;  PLEURAL effusions -- Case studies

 

Related Articles

  • Systemic sclerosis involving the heart. MOON, JAMES; COGHLAN, JOHN G.; PENNELL, DUDLEY J. // Heart;Sep2001, Vol. 86 Issue 3, p308 

    The article presents a case study of a 39-year-old woman with systemic sclerosis who was admitted due to dyspnoea of four months duration. Various examinations revealed a reduced left ventricular function and bilateral pleural effusions. The patient eventually died and postmortem examination...

  • Noncompaction Cardiomyopathy in a Neonate Presenting With Hydrops Fetalis and Pulmonary Hypertension. Rungan, Santuri; Wright, John // Pediatric Cardiology;Dec2013, Vol. 34 Issue 8, p2003 

    Noncompaction cardiomyopathy (NCCM) is a recently recognized form of cardiomyopathy with a variable clinical presentation. This report describes NCCM of a newborn presenting with hydrops fetalis and pulmonary hypertension. To date, this has not been described in the literature. As knowledge of...

  • A patient with pulmonary embolism and a mass in the left atrium. N�gele, Reto; Bonetti, Piero Ovidio.; Mayer, Kurt Albert // Heart;Aug2012, Vol. 98 Issue 16, p1260 

    The article presents a case study of a 58-year-old woman with exertional dyspnoea and was showing clinical signs of right heart failure.

  • Case of the Month. Cawley, Cynthia; Murali, Srinivas // JAAPA: Journal of the American Academy of Physician Assistants;Jan2011, Vol. 24 Issue 1, p65 

    The article presents a case study of a 62-year-old female presenting with shortness of breath at rest, fluid retention in the extremities, and nonproductive cough. Medical examinations revealed jugular venous distention and rhonchi and wheezing sound of the lungs. The article discusses right...

  • Zoledronic acid.  // Reactions Weekly;8/18/2012, Issue 1415, p50 

    The article describes the case of a 41-year-old man who received IV zoledronic acid but developed recurrent pleural effusions.

  • BMP-2.  // Reactions Weekly;4/2/2011, Issue 1345, p9 

    The article describes cases of patients undergoing thoracic interbody fusion who were treated with bone morphogenetic protein-2 and had pleural effusions.

  • Valproic acid.  // Reactions Weekly;3/17/2012, Issue 1393, p40 

    The article describes the case of a 30-year-old man who developed eosinophilic pleural effusion while under valproic acid treatment regimen.

  • Temsirolimus.  // Reactions Weekly;1/19/2013, Issue 1435, p24 

    The article describes the case of a 53-year-old man who received temsirolimus for advanced renal cell carcinoma but he developed pleural effusions following treatment.

  • Dasatinib.  // Reactions Weekly;6/1/2013, Issue 1455, p12 

    The article presents the case of a 72-year-old female patient with a history of imatinib-resistant chronic myeloid leukemia, cough, dyspnea and chest pain, which are consistent with the diagnosis of pleural effusion due to adverse reaction from dasatinib.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics